Hypersensitivity and Excitatory Neurotoxicity

Discussion in 'Fibromyalgia Main Forum' started by Chimpden, Mar 31, 2003.

  1. Chimpden

    Chimpden New Member

    In February, there was a duscussion on this board between people who, like myself, are extremely hypersensitive to medications and supplements. The moderator made a reference to an article about Dr. Cheney's belief in the benefits of Klonopin. I have the "excitatory neurotoxicity" referred to in this article. I have been hyperaroused with severe insomnia for years. For over seven of these years, I took Klonopin. At first, it helped with sleep; but, then I became tolerant to it and, over time, got onto a mess of other pills in order to try to sleep. Then, I spent two very bad years getting myself off the Klonopin, which, I came to understand through two different psychopharmacologists, eventually begins to inhibit the reuptake of GABA. When this happens, you are forced to take more of other pills for sleep. Now, I take Ambien and Trazodone on alternate days for sleep. But, my sleep is terrible, and I go through life hyperaroused but exhausted. According to Dr. Cheney's point of view, if I don't get back onto a benzodiazapine, preferably Klonopin, my brain cells are dying from the excitatory Neurotoxicity. I think that this is probably happening, but what can I do? How can I go back onto the Klonopin and have it inhibit GABA reuptake, again, be forced onto another mess of pills for sleep, and go through the hell of getting off the Klonopin again? I feel like someone whose brain is on fire and destroying itself, and I am not clear about what I can do about it. Also, I am not clear about why I have such an extreme hypersensitivity to nearly every supplement and medication that might, otherwise, help me. Does anyone have any thoughts about this?

    Bruce
    ohcosmos@saber.net
  2. TerriM

    TerriM New Member

    I am so sorry you are having such a bad time. I don't know if I will be much help on this. I have been in discussions on this subject here before re: Klonopin. I've read Dr. Cheney's article and he does explain things well. My doctor (before I read Cheney's Klonopin article) had already come to the conclusion that I was having a problem with excess Glutamate (either because I'm producing too much, the GABA is too low or the receptors are not recognizing the GABA.) I am also in a severe state of hypersensitivity. I asked my dr. about Klonopin, but he said he is worried because of exactly what you mention, plus he has had experiences with patients on Klonopin who also developed severe depression. At this time, I am on no medications whatsoever. I have not tried it, but Dr. Cheney (in the Klonopin article) also mentions Magnesium for excitatory neurotoxicity. Of course this is probably not a full solution, but maybe it would help?? I am so sensitive to medications that I haven't taken anything in over a year. I believe the neurological, endocrine and other problems we have are effects vs. cause of our illness. I have been trying to find my underlying cause. Right now I am ruling out infectious diseases/pathogens & then I am moving on to in-depth immune system testing & also checking for the blood issues. I think hypersensitivity actually occurs in different manners and from several different things (from the research I have done) . . . hopefully others will chime in regarding this complex issue. I did take Elavil for a time and it gave me GREAT sleep & made me feel almost back to normal . . . also I wasn't so sensitive to meds while on it. Here are the things that I believe different types of hypersensitivity can come from . . .

    1. Excitatory Neurotoxicity (over sensory stimulation, etc.) (I found out MSG makes me really sick due to this . . . Aspartame, too - cut those from diet if you haven't -- careful about salad dressing & canned soups!)

    2. Immune System Overactivation -- I'm definitely suffering from this too . . . this is the reason my dr. says I'm reacting to medicines, chemicals, food additives, fragrances & believe it or not radiation/EMF's from cell phones, microwaves, CT-Scans, etc. I have a difficult time leaving my house for this reason right now.

    3. Leaky Gut (digestive problems) -- I don't have bad gastrointestinal problems like some others here, but I know taking enzymes like Bromelain (from pineapples) has helped some people. When you aren't digesting properly food proteins get into the bloodstream in too large of particles and cause immune reaction to them. Also taking probiotics should help with this also (candida problem in the gut can also contribute to this).

    4. Low Blood Volume -- I've read that another factor in sensitivity to meds comes from dehydration & a lowered blood volume which concentrates medications in our blood stream. I posted a day or two ago about a dehydration formula from bloodwork to see how dehydrated you are.

    5. Problems with Liver Enzymes breaking down toxins for fast removal from our systems.

    I have the connective tissue disorder Ehlers-Danlos Syndrome which John's Hopkins has connected to EDS also. My doctor said people with connective tissue disorders are in general more sensitive to meds also because they have less connective tissue (also for example I have 100% oxygen saturation in my blood - unusual for most people -- because it regenerates through the tissue before oxygen is depleted.)

    This is very long-winded . . . don't know if I was helpful at all. As I said, my doctor knows I have the glutamate/GABA problem, but we are working on other items first & he doesn't want me to go back on a immune regulator like Elavil or Doxepin so I don't skew my immune blood testing. If he comes up with other suggestions for me I will let you know . . .

    if you want to chat more about this, my e-mail is in my profile . . . All my best, Terri
  3. TerriM

    TerriM New Member

    I'm not sure if this would be applicable to you, but you could ask your dr. Terri

    ------------------------------

    twitching toes 04/01/03 08:35 AM

    This is not something any of my patients have complained about.

    Sounds like you have a neurotransmitter problem. You might look into something like Gabatril of Zonegran. They are both designed to be antiseizure meds, but in lower doses might work to assist the nerves to prevent just such a problem. Mikie says that Dr Cheney believes that FMS and CFIDS are miniseizures, so I think it might just be worth a try.

    madwolf




  4. marta

    marta New Member

    Bruce, I share your problems with neurotoxicity and hypersensitivity. Interestingly enough, I found that I cannot take B vitamins because they exaserbate the situation. Stimulants like coffee, tea, sugar are, of course, equally impossible for me to take.

    I tried taking a small dose of Mirapex at night for RLS and had the same hyper result from it.

    Marta
    [This Message was Edited on 04/01/2003]
  5. Mikie

    Mikie Moderator

    I am so sorry for all the problems you are having. I am the one who is always telling poeple to read Cheney's article on Klonopin, not because I believe everyone should be taking the Klonopin, but because it does do a good job of explaining why we suffer from neuroexcitability.

    For me, though, the Klonopin has so far been a God send. I know that Mel has been taking it for years and I believe he is still on the same dose. My dose has not changed in more than a year. We are all different, though, so it is possible others have developed tolerances.

    Mel uses the ZMA sold here to augment his sleep. It does contain magnesium. I have used it with excellent results, but the formula I bought before it was sold here blocked my Guaifenesin, so I discontinued it. I plan to order the ZMA from here. Like many sensitive to meds, the ZMA initially made me more energized and I had to take it in the afternoon and slowly move closer to bedtime. I also started out with half the recommended dose. Since you are thinking about magnesium, you might think about the ZMA.

    I do know that many who take Klonopin or Neurontin do have to take something additional for sleep.

    I think as a child, I suffered from ADHD and still suffer from some of its effects. I seemed to have had a parasoxical reaction to the Provigil, a stimulant. It made me dull and sleepy instead of alert and energized. This may also have been the result of its interaction with the Klonopin, exacerbating the effects of the Klonopin.

    Getting our medication combinations and doses figured out is a bitch and we can't count on anything's working forever. I don't know what the answer for you is. I pray that you find something which will work for you.

    Love, Mikie

[ advertisement ]